Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 159, NWS Twin Cities, MN

July 24, 2010Le Sueur County, Rice County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2010, 12:20 AM CDT for Le Sueur County, Rice County, Waseca County, Minnesota. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2010, 12:20 AM CDT (05:20 UTC)
Expired
Jul 24, 2010, 12:45 AM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Le Sueur County, MN, Rice County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 67 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 12:26 AM CDTTSTM WND GST 654 N Greenland, MNMEASURED AT AUTOMATED SITE KMNLYSI1 IN ELYSIAN TOWNSHIP ON 241ST AVE.
Jul 24, 12:40 AM CDTTSTM WND DMG6 Se Montgomery, MNTREE DOWN.
Jul 24, 12:45 AM CDTTSTM WND DMGMontgomery, MNTREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:16 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS53 KMPX 240520
SVRMPX
MNC079-131-161-240545-
/O.NEW.KMPX.SV.W.0159.100724T0520Z-100724T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1220 AM CDT SAT JUL 24 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...
  WESTERN RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHERN WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 1245 AM CDT

* AT 1216 AM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF ST
  THOMAS TO 8 MILES SOUTHWEST OF CLEVELAND TO 19 MILES SOUTHWEST OF
  JANESVILLE TO 22 MILES SOUTHWEST OF JANESVILLE...AND MOVING EAST AT
  55 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  WASECA...
  CLEVELAND...
  ST HENRY...
  LE CENTER...
  JANESVILLE...
  ELYSIAN...
  WATERVILLE...
  KILKENNY...
  MONTGOMERY...
  MORRISTOWN...
  ST THOMAS...
  GREENLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTHWESTERN MINNESOTA.

&&

LAT...LON 4420 9377 4446 9393 4454 9353 4429 9341
      4405 9341 4399 9378
TIME...MOT...LOC 0520Z 262DEG 50KT 4444 9398 4425 9388
          4400 9396 4394 9398
WIND...HAIL 60MPH <.75IN

$$

JLT
1 follow-up statement
054 
WWUS53 KMPX 240533
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1233 AM CDT SAT JUL 24 2010

MNC079-131-161-240545-
/O.CON.KMPX.SV.W.0159.000000T0000Z-100724T0545Z/
LE SUEUR MN-RICE MN-WASECA MN-
1233 AM CDT SAT JUL 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WASECA...WESTERN RICE AND LE SUEUR COUNTIES UNTIL 1245 AM CDT...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LE
SUEUR TO KILKENNY TO PEMBERTON...MOVING NORTHEAST AT 75 MPH.

IN ADDITION...1220 AM...LARGE TREES WERE BLOWN DOWN IN EAGLE 
LAKE...EAST OF MANKATO. 

LOCATIONS IMPACTED INCLUDE...
  WASECA...KILKENNY...WATERVILLE...MONTGOMERY...MORRISTOWN AND
  HEIDELBERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4420 9377 4446 9393 4454 9353 4429 9341
      4405 9341 4399 9378
TIME...MOT...LOC 0532Z 236DEG 65KT 4447 9377 4431 9361
          4406 9369
WIND...HAIL 60MPH <.75IN

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:15 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 23, 11:15 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 PM CDT FRI JUL 23 2010

.DISCUSSION...

MAIN CONCERN IN THE SHORT TERM IS MORE RAIN WHERE NONE IS NEEDED...
ACROSS SC MN. WILL CONTINUE WITH FLOOD WATCH FOR SC MN FOR
TONIGHT...BUT FEEL THAT HEAVIEST RAINS WILL REMAIN ACROSS IA.

WV IMAGERY CONTINUES TO SHOW PERSISTENT PLUME OF MOISTURE
ADVECTING OUT OF SW U.S. THRU THE CENTRAL PLAINS AND ACROSS IA AND
WI. THIS IS AN AREA WHERE PWATS REMAIN FROM 1.75 TO AROUND 2
INCHES. CONVECTION HAS BEEN INCREASING ON SOUTH EDGE OF PLUME
ACROSS S AND E IA WHERE 75 TO 80 DEGREE DWPTS FEEDING INTO WEAK
BOUNDARY. SHORTWAVE MOVING OUT OF E NEB HAS ALSO AIDED
CONVECTION..AND THIS WILL CONTINUE TO BE THE CASE THRU THIS
EVENING. 850 MB MOISTURE TRANSPORT VECTORS ALSO INCREASE ACROSS
THIS AREA THIS EVENING AND INTO TONIGHT.

TSTMS HAVE ALSO BEEN INCREASING ACROSS NODAK INTO NW SODAK AHEAD OF
VIGOROUS LATE JULY UPPER TROF AND EXPECT THESE STORMS TO CONTINUE
DEVELOPING SE ALONG INSTABILITY GRADIENT AHEAD OF SURFACE LOW. MAY
SEE A FEW SEVERE STORMS IN SW MN LATE EVENING. STRONG UPPER TROF
WILL SPREAD SCATTERED SHOWERS AND TSTMS ACROSS AREA IN THE
OVERNIGHT AND MORNING HOURS. MAY ALSO SEE SOME FAIRLY HEAVY RAINS
IN SW AND INTO SC MN LT EVE INTO TONIGHT.

QUITE A DIFFERENCE IN QPF OUTPUT TONIGHT BETWEEN NAM AND GFS.
PREFER NAM HANDLING OF LLJ IN WHICH JET IS ORIENTED MORE E-W
ACROSS IA ALONG AXIS OF HIGH ELEVATED INSTABILITY. GFS DEVELOPS
50 KNOT LLJ INTO SC MN BY 06Z AHD OF A SPURIOUS LOOKING 850 MB
LOW. BASED FORECAST QPF MORE TOWARD ECMWF AND SHRF SOLUTION WITH
.50 TO 1.00 QPF IN SW INTO PARTS OF SC MN MAINLY BETWEEN 03Z AND
09Z AS SURFACE WAVE COMES THRU AHEAD OF UPPER TROF.

HELD ONTO SOME MAINLY MORNING POPS CENTRAL AND EASTERN AREAS WITH
UPPER TROF STILL UPSTREAM.

HIGH PRESSURE BUILDS IN FOR LATE SATURDAY/SUNDAY WITH NW FLOW.
SOME CHANCE OF EARLY MORNING FOG SUNDAY MORNING WITH VERY WEAK
PRESSURE GRADIENT.

NEXT CHANCE OF PRECIP BEGINS TUESDAY AS FRONT SAGS INTO AREA FROM
THE NW. MODELS HAVE BEEN ADVERTISING A SLOW PROGRESSION OF FRONT
WITH FRONT LIFTING BACK NORTH AS A WARM FRONT LATER IN WEEK AS LOW
PRESSURE DEVELOPS IN NEB/SODAK. THUS...CHANCE POPS TO CONTINUE FOR
REMAINDER OF FORECAST.

&&

.AVIATION.../06Z TAF ISSUANCE/
ON GOING CONVECTION PRECEDED SHORTWAVE TROUGH OVER NORTHERN ROCKIES.
MESOSCALE CONVECTIVE SYSTEM CENTERED OVER SOUTHEAST SOUTH DAKOTA AND
SOUTHWEST MN...WILL CONTINUE TO DIVE SOUTHEAST OVER SOUTHERN MN AND
IOWA OVERNIGHT. SHRA/TSRA ACTIVITY SHOULD BE MAINLY SOUTH AND WEST
OF A LINE FROM KAXN...KMPX TO KRST OVERNIGHT.  CEILING LOWERING
BETWEEN 2000-4000 FEET AGL WITH VISIBILITY LOWERING BELOW 2 MILES IN
MODERATE TO HEAVY RAINFALL. SFC WINDS GUSTING CLOSE TO 50 TO 60 MPH
NEAR THE APEX OF BOWING LINE SEGMENTS. WX CONDS IMPROVING MID OR
LATE MORNING...CLOUDS/CEILING HEIGHTS LIFT TO 3500-4000 FEET AGL.

MSP...MAIN THREAT FOR HEAVY RAIN AND SEVERE WEATHER OVERNIGHT...WILL
STAY WELL SOUTH AND WEST OF THE TWIN CITIES.  CEILING HEIGHTS
LOWERING TO 2000-3500 FEET IN SHRA/ISOLD TSRA THROUGH SATURDAY
MORNING...THEN BECOMING SCATTERED TO BROKEN CUMULUS CLOUDS AROUND
4000 FEET AGL DURING THE AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT SATURDAY FOR BLUE EARTH-
     FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.

WI...NONE.
&&

BAP/JM
Hazardous weather outlook, Jul 23, 6:42 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 PM CDT FRI JUL 23 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
642 PM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP OVER PARTS OF WEST CENTRAL INTO
SOUTH CENTRAL MINNESOTA LATE...THEN MOVE INTO EAST CENTRAL MINNESOTA
AND PARTS OF WEST CENTRAL WISCONSIN OVERNIGHT. THE GREATEST RISK OF
SEVERE THUNDERSTORMS WILL BE GENERALLY SOUTH OF A LINE FROM CANBY TO
REDWOOD FALLS TO OWATONNA. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREATS...BUT AN ISOLATED TORNADO SHOULD NOT BE RULED OUT. IN
ADDITION...AREAS OF HEAVY RAINFALL MAY DEVELOP ACROSS SOUTH CENTRAL
MINNESOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LINGERING THUNDERSTORMS ON SATURDAY OVER
EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THE NEXT CHANCE
OF THUNDERSTORMS WILL BE TOWARD THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...IN WEST CENTRAL
OR SOUTH CENTRAL MINNESOTA.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:46 PM CDTSevere Thunderstorm WarningMPXRedwood44 min
Jul 23, 11:13 PM CDTSevere Thunderstorm WarningMPXBrown, Martin, Redwood, Watonwan62 min
Jul 23, 11:41 PM CDTFlash Flood WarningMPXBrown, Nicollet, Redwood, Renville, Sibley99 min
Jul 23, 11:45 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet46 min
Jul 24, 12:30 AM CDTSpecial Weather StatementMPXCarver, Scott45 min
Jul 24, 12:41 AM CDTSevere Thunderstorm WarningMPXDakota, Rice, Steele34 min
Jul 24, 12:49 AM CDTAreal Flood AdvisoryMPXCarver, Dakota, Goodhue, Le Sueur, McLeod, Rice and 2 more3 hr
Jul 24, 12:58 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice22 min
Jul 24, 1:28 AM CDTSpecial Weather StatementMPXDakota47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.